Gov’t warns on dangers of ‘permanent makeup’

The Food and Drug Administration is alerting the public to a number of reported adverse events associated with individuals who have undergone certain micropigmentation procedures, a form of tattooing, used to apply ”permanent makeup” for lip liner, eyeliner, or eyebrow color. To date, FDA has been made aware of more than 50 adverse events and is investigating additional reports sent to the manufacturer. Reactions that have been reported include swelling, cracking, peeling, blistering, and scarring as well as formation of granulomas (chronically inflamed tissue mass associated with an infection) in the areas of the eyes and lips. In some cases, the effects reported caused serious disfigurement, resulting in difficulty in eating and talking.

From U.S. FDA:
FDA Alerts Consumers About Adverse Events Associated With ”Permanent Makeup”

The Food and Drug Administration (FDA) is alerting the public to a number of reported adverse events associated with individuals who have undergone certain micropigmentation procedures, a form of tattooing, used to apply ”permanent makeup” for lip liner, eyeliner, or eyebrow color. The adverse events are associated with certain ink shades of the Premier Pigment brand of permanent makeup inks, which are manufactured by the American Institute of Intradermal Cosmetics, doing business as Premier Products, in Arlington, TX. FDA is currently investigating this matter.

To date, FDA has been made aware of more than 50 adverse events and is investigating additional reports sent to the manufacturer. Reactions that have been reported include swelling, cracking, peeling, blistering, and scarring as well as formation of granulomas (chronically inflamed tissue mass associated with an infection) in the areas of the eyes and lips. In some cases, the effects reported caused serious disfigurement, resulting in difficulty in eating and talking.

In July 2003, the manufacturer reported to FDA its intent to remove five of its ink shades from the market, based on six adverse events that had been reported. However, FDA has obtained additional reports of adverse events involving ink shades that were not included in the firm’s removal effort. While the investigation continues, FDA is alerting consumers about associated adverse event reports received about Premier Products ink shades identified on the FDA website at http://www.cfsan.fda.gov/~dms/cos-tat2.html.

FDA considers intradermal tattoos (including permanent makeup) cosmetics and considers the pigments used in the inks to be color additives requiring premarket approval under the Federal Food, Drug, and Cosmetic Act. However, FDA has not traditionally regulated tattoo inks or the pigments used in them. The actual practice of tattooing is regulated by local jurisdictions.

As FDA continues its investigation, the agency urges consumers and healthcare providers to continue to report adverse reactions from tattoos, including permanent makeup, to FDA as well as to state and local health authorities. Contact information for your nearest FDA district office is available online at http://www.fda.gov/ora/fed_state/Small_business/sb_guide/regions.htm and in the blue pages of your local phone directory. Reports of adverse reactions may be reported also to FDA’s Emergency Operations Center at 301-443-1240 or Center for Food Safety and Applied Nutrition (CFSAN) Adverse Events Reporting System (CAERS) at (301) 436-2405 or email at CAERS@cfsan.fda.gov.

For related information, see Tattoos and Permanent Makeup http://www.cfsan.fda.gov/~dms/cos-204.html.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Science Every Day

Cutting-edge science delivered direct to your inbox.